Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Jackson, KY

June 14, 2005Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 14, 2005, 8:23 PM EDT for Pike County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2005, 8:23 PM EDT (00:23 UTC)
Expired
Jun 14, 2005, 8:50 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 150022
SVRJKL
KYC195-150100-
/O.NEW.KJKL.SV.W.0087.050615T0023Z-050615T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
823 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 900 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHELBY GAP...OR ABOUT 15 MILES NORTHEAST OF WHITESBURG...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHCAMP...LOOKOUT AND ROCKHOUSE BY 835 PM EDT
  ELKHORN CITY AND 6 MILES SOUTH OF BELCHER BY 845 PM EDT
  8 MILES SOUTH OF TOONERVILLE BY 900 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3725 8263 3724 8267 3726 8268 3731 8267
      3732 8266 3737 8219 3726 8235 3724 8244
      3720 8255

$$

GREIF
1 follow-up statement
000 
WWUS53 KJKL 150050
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
850 PM EDT TUE JUN 14 2005

KYC195-150058-
/O.CAN.KJKL.SV.W.0087.000000T0000Z-050615T0100Z/
PIKE KY-
850 PM EDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIKE COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH WARRANTED THE SEVERE THUNDERSTORM WARNING HAS 
EXITED THE AREA AND NO LONGER POSES A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3725 8263 3724 8267 3726 8268 3731 8267
      3732 8266 3737 8219 3726 8235 3724 8244
      3720 8255

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:29 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 14, 4:29 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT TUE JUN 14 2005

.DISCUSSION...

SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)

CONVECTION HAS BLOSSOMED UPSTREAM IN RESPONSE TO EJECTING S/W AND
REFLECTIVE COLD FRONT. MOST ORGANIZED STORMS SEEM TO BE STAYING
NORTH OF THE MOUNTAIN PARKWAY WHERE OVERALL BETTER FORCING IS
AVAILABLE...HOWEVER LINE HAS BEEN FILLING IN WITH TIME TOWARDS THE
SOUTHWEST ON SAT...AND WITH GOOD INSTABILITY OUT AHEAD...EXPECT AT
LEAST AN ISOLATED SEVERE THREAT TO CONTINUE INTO THE EVENING FOR
LOCATIONS SOUTH OF THE PARKWAY AS WELL.

COLD FRONT WILL PUSH ACROSS THE CWA BY LATE TONIGHT...WITH COOLER
AND DRIER AIR BEING ESCORTED IN GRADUALLY BEHIND EXITING UPPER LEVEL
LOW. COOLEST AIR LOOKS TO HOLD OFF FROM PENETRATING UNTIL WEDNESDAY
EVENING...SO WITH DRIER AIR IN PLACE...STILL EXPECTING TEMPS TO
RECOVER INTO THE LOWER TO MID 80S.

S/W WILL ENCROACH WEDNESDAY NIGHT...WITH PERHAPS A FEW SPRINKLES
ASSOCIATED WITH IT...HOWEVER WITH A DRIER AIR MASS IN PLACE AND
GUIDANCE ONLY SHOWING SLIGHT CHANCE POPS...PULLED WEATHER ALTOGETHER
AS COVERAGE WILL LIKELY BE LESS THAN 20 PERCENT.

MORE DIGGING TAKES PLACE ACROSS THE OHIO VALLEY THURSDAY INTO
FRIDAY...WITH ANOTHER REINFORCING SHOT OF COOLER AIR TO FOLLOW. GFS
HAS HAD THE COOLEST 850 TEMPS...BUT WILL CONTINUE TO NOT FORECAST
MUCH MORE THAN 5 DEGREES BELOW NORMAL HIGHS WITH JUNE SUNSHINE AND
DRIER DEWPOINTS IN PLACE.

EXTENDED...(SATURDAY THROUGH TUESDAY)

MODELS PROJECTING A TROF TO BECOME QUITE AMPLIFIED OVER THE ERN 1/3
OF CONUS WITH RIDGE BUILDING INTO THE PLAINS. THIS PROJECTS A NW
WIND AND COOLER TEMPS FOR THE WEEKEND AND BEYOND. BY MON...AS THE
ERN LOW MOVES INTO THE NRN ATLANTIC...A PIECE OF ENERGY BREAKS OFF
THE SRN END...OVR THE PANHANDLE OF FL AND MOVES WEST UNDER THE CNTRL
HIGH. BY TUE...THE GULF LOW HAS MOVED FAR ENUF WEST...TO NEW ORLEANS
THAT SOME MOISTURE BEGINS TO FILTER INTO THE GULF STATES. THIS IS
STILL TOO FAR SOUTH TO AFFECT THE TN VLY SO NOT EXPECTING ANY SIG WX
THRU THE EXTENDED. TEMPS WILL BE COOLER THAN RECENT PAST...BUT WITH
THE FULL JUNE SUN AND DRY AIR...SHOULD SEE GOOD WARMING SO WILL GO
WITH THE WARMEST GUIDANCE IN THE GFS. DRY AIR AND CLEAR SKIES WILL
ALSO ALLOW OVERNIGHT TEMPS TO DROP OFF SIGNIFICANTLY AND COULD SEE
AS MUCH AS A 30 DEG SWING FROM HIGHS TO LOWS. WITH HIGH IN
CONTROL...SHOULD ALSO SEE GOOD OVERNIGHT TEMP INVERSION AND
RIDGE/VALLEY SPLIT. WILL NOT FCST THE SPLIT ATTM BUT WILL KEEP IN
MIND AND WATCH FOR FUTURE REFERENCE. OTHER THAN A FEW TWEAKS TO
MAX/MIN TEMPS LITTLE DONE TO EXTENDED GRIDS.

&&

.PREV DISCUSSION...

130 PM EDT TUE JUN 14 2005

WILL UPDATE ZONES FOR INCLUSION OF SEVERE THUNDERSTORM WATCH 482. NO
OTHER CHANGES NEEDED. UPDATE OUT SOON.

1030 AM EDT TUE JUN 14 2005

EASTERN KENTUCKY IS IN BETWEEN A RIDGE OF HIGH PRESSURE LOCATED OFF
THE SOUTH CAROLINA COAST AND AN APPROACHING SHORTWAVE OVER MISSOURI
AND ILLINOIS THIS MORNING. A LINE OF TSRA HAS ALREADY FIRED OVER
SOUTHERN INDIANA AND THIS LINE WILL LIKELY BUILD SOUTH INTO OUR AREA
THROUGH THE LATE AFTERNOON AND EVENING HOURS. THE AREA CONTINUES TO
LIE IN A SLIGHT RISK FROM SPC WITH DAMAGING WIND THE MAIN THREAT.

BEFORE THE STORMS MAKE IT HERE...A WARM AFTERNOON IS ON TAP. RECORD
HIGHS THIS AFTERNOON ARE 90F IN JACKSON AND 91F IN LONDON AND THESE
ARE CERTAINLY IN REACH WITH AMPLE SUNSHINE AND WAA OUT AHEAD OF THE
APPROACHING FRONT OVER THE MIDWEST.

NO MAJOR CHANGES TO ANY PRODUCTS THIS MORNING. WILL TWEAK HOURLY
TEMPS/SKY/WIND GRIDS TO BETTER REFLECT PRESENT CONDITIONS AND WILL
UPDATED ZONES TO TAKE OUT MORNING WORDING. UPDATED GRIDS AND TEXT
PRODUCTS WILL BE SENT SHORTLY.

412 AM EDT TUE JUN 14 2005

THE MODELS INITIALIZED WELL IN WERE IN PRETTY GOOD AGREEMENT. THE
BIGGEST DIFFERENCE IN THE MODELS WERE THAT THE GFS IS FASTER WITH
THE COLD FRONT TODAY THAN THE NAM.  THE FORECAST TIMING IS A BLEND
OF THE TWO BUT STRONGER WEIGHT WAS GIVEN TO THE NAM. THIS NEXT
SYSTEM WILL HAVE GOOD SHEAR AND DECENT INSTABILITY AS IT MOVES INTO
THE AREA. THE CAPE WITH THE FRONT OVER CENTRAL KY WILL BE 3000 TO
4000 AND WILL DROP OFF TO THE 2000 TO 2500 RANGE WHEN IT MOVES INTO
EASTERN KY. THIS IS DUE TO THE LATER TIMING OF THE NAM WITH THE
FRONT MOVING IN AFTER PEAK HEATING. WITH THE HIGH DEWPOINTS...THE
LCLS WILL ALSO BE LOW AND FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. IF THE THE FASTER GFS TIMING TURNS OUT TO BE
CORRECT...THE CHANCES OF SEVERE THUNDERSTORMS WILL BE GREATER DUE TO
THE GREATER HEATING AT THE TIME OF FRONTAL PASSAGE.  WENT WITH THE
WARMER NAM MOS TEMPS FOR TUESDAYS HIGHS DUE TO THE BETTER TIMING OF
THE FRONT.  THINGS WILL COOL OFF ON WEDNESDAY AS THE COOLER AIR
MOVES INTO THE AREA. WENT WITH THE LOWER NAM MOS POP FOR WEDNESDAY
AFTERNOON. THERE WILL BE ANOTHER SHORT WAVE MOVING THROUGH ON
WEDNESDAY NIGHT AND THERE WILL BE A SLIGHT CHANCE OF RAIN
SHOWERS...MOSTLY AFTER MIDNIGHT. THE COOLING CONTINUES ON
WEDNESDAY...AS THE UPPER TROUGH CONTINUE TO POUR COOLER AIR INTO THE
AREA. BECAUSE OF THE PROXIMITY TO THE UPPER LOW...THERE MAY BE SOME
SHORT SPURTS OF SHOWERS AS WEAK SHORT WAVES MOVE AROUND THE
TROUGH.

843 PM EDT MON JUN 13 2005

CURRENT GRIDDED FORECAST LOOKS ON TARGET WITH ONLY A FEW MINOR
TWEAKS NEEDED FOR TONIGHT. TEMPERATURES RUNNING A LITTLE WARMER THAN
CURRENT HOURLY FORECASTS...AND HAVE MADE SOME MINOR ADJUSTMENTS TO
ACCOUNT FOR THIS IN THE HOURLY GRIDS. HAVE ALSO LOWERED SKY COVER
FOR TONIGHT...WITH MOSTLY CLEAR SKIES INDICATED ON LATEST SATELLITE
AND SURFACE OBSERVATIONS. EVEN WITH TEMPERATURES RUNNING A LITTLE
WARMER THAN FORECAST IN THE HOURLY GRIDS FEEL THAT LESS CLOUD...AND
DEWPOINTS IN THE MID TO UPPER 60S SHOULD ALLOW TEMPERATURES TO FALL
TO CURRENT FORECAST LOWS...SO NO CHANGES PLANNED FOR MINIMUMS
TONIGHT. ANY REMNANTS OF CONVECTION IN ILLINOIS AND INDIANA WILL
REMAIN NORTH OF OUR AREA AND WILL CONTINUE WITH POPS LESS THAN 10
PCT FOR TONIGHT. LOW CHANCE POPS STILL LOOK GOOD FOR TUESDAY WITH
APPROACHING COLD FRONT...WITH SLIGHT RISK OF SEVERE TUESDAY
AFTERNOON. UPDATED GRIDS AND TEXT PRODUCTS OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, Jun 14, 4:22 AM EDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT TUE JUN 14 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
422 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BEFORE MIDNIGHT. THREATS FOR
TONIGHT ARE FOR PENNY SIZED HAIL AND WIND GUST TO 60 MPH. THE STORM
PREDICTION CENTER HAS PUT EASTERN KY IN A SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JACOBSON

In the hours before

Local storm report, Jun 14, 6:12 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
06/14/2005                   ROCKCASTLE         KY   COUNTY OFFICIAL

            ONE TREE DOWN

0511 PM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
06/14/2005                   ROCKCASTLE         KY   COUNTY OFFICIAL

            PORCH AWNING DESTROYED

&&

DUSTY
Local storm report, Jun 14, 7:19 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 ENE MOUNT STERLING    38.09N 83.86W
06/14/2005                   MONTGOMERY         KY   TRAINED SPOTTER

            MULTIPLE LARGE LIMBS DOWN. EXIT SIGN BLOWN DOWN AT EXIT
            110 ON I64

&&

DUSTY
Local storm report, Jun 14, 7:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     MARTIN                  37.57N 82.76W
06/14/2005                   FLOYD              KY   TRAINED SPOTTER

            ONE SMALL TREE DOWN. ONE LARGE LIMB DOWN. PEA SIZE HAIL.
            RAINFALL TOTAL 0.54 INCHES.

&&

DUSTY
Local storm report, Jun 14, 7:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 W BEATTYVILLE         37.58N 83.74W
06/14/2005                   LEE                KY   NWS EMPLOYEE

            6 LARGE TREE LIMBS BLOWN DOWN

&&

DUSTY
Special weather statement, Jun 14, 8:01 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT TUE JUN 14 2005

KYZ044-050>052-058>060-068-069-079-083-084-108-111-114-150005-
BATH-ESTILL-FLEMING-JACKSON-LEE-MCCREARY-MENIFEE-MONTGOMERY-OWSLEY-
POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE-
INCLUDING THE CITIES OF...BEATTYVILLE...BOONEVILLE...CAMPTON...
FLEMINGSBURG...FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD...
MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SOMERSET...
STANTON AND WHITLEY CITY
801 PM EDT TUE JUN 14 2005

...SEVERE THUNDERSTORM WATCH EXPIRED AT 8 PM...

MOST THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT OF
SEVERE WEATHER HAS ENDED.

HAL
Local storm report, Jun 14, 8:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     ST. HELENS              37.58N 83.65W
06/14/2005                   LEE                KY   NWS EMPLOYEE

            LARGE TREE UPROOTED, 2ND TREE BROKEN IN HALF ALONG RTE
            52.

&&

DUSTY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.